Doctor insights on:
Laxatives are a kind of gastroenterology drug.
Laxatives are a kind of gastroenterology drug.
Yes!: Laxatives should only be taken under doctor supervision. Some directly irritate your colon to contract to remove stool and can lead to depending on them for a bowel movement. Others work by removing water from your body & put it into your colon to "flush" the stool out. Both can lead to dehydration and electrolyte imbalance if taken improperly. See your dr if you are having constipation. Read moreSee 1 more doctor answer
I have suffered from chronic constipation for 3 years have improved diet, excercise and taken different prescribed laxatives and nothing helps?
I've always had trouble with constipation and I used laxatives for over a month and now I can't have a bowel movement at all. Please, I need help?
Change your diet and: Fluids. Eat a high fiber diet between 20-25 grams per day, regular meal times and drink 80-100 oz of caffeine free alcohol free fluids daily. If you exercise and should add 20 oz per 30 minutes of strenuous exercise. Some meds contribute to constipation so take the meds with full glass of fluid instead of a sip in addition to the above recommended fluids. Read more
Not very effective: For most people, although it works for some. Amount of liquid or coconut pult to be effective varies considerably. Doesn't work at all for some & may cause diarrhea with small amount in others. Probably ok if u want something mild. Senna is also natural and much more effective. Have you considered prunes or prune juice? Read more
I do not have complete evacuation of stool and need a laxative that works over night but gentle. What do you suggest?
Miralax (polyethylene glycol): Miralax (polyethylene glycol) is an over the counter stool softener which can be mixed with water or juice. Follow the dilution directions on the bottle exactly, as most stool softeners and fiber supplements will only work as they are intended if they are ingested with appropriate fluid amounts. Read more
Take care: I am a big fan of herbal medicines, but use during pregnancy is complicated by lack of safety data and lack of control over the product. I actually favor use of magnesium tabs. A safe and effective smooth muscle relaxant, they work great at bedtime (400-800mg- start low to avoid cramps or diarrhea) for everything from constipation to restless legs to leg cramps! Read more
I've been taking laxatives to maintain bowel movements. Want to stop but it seems like when I stop I get backed up. Can I safely stop or no? Explain
Wouldn't chance it!: Uncertain--i can find no exact references in pubmed re: ingestion of baby oil. Nevertheless, there are well characterized syndromes associated with aspiration of toxic oils with resulting pneumonitis, as well as in the 1990's an eosinophilia-myalgia syndrome associated with toxic-oil intake, diffuse fasciitis, & eosinophilia. Don't take a chance! Still in doubt, call the poison control center. Read moreSee 1 more doctor answer
Yes: These are common side effects of laxatives. If this does not resolve over the next day or two you will need to see your doctor. Read more
SideEffects of abuse: "irritant" purgatives cause: melanosis coli (reversible pigmenting of colon lining), cathartic colon ("floppy" colon with limited muscle tone), & soap or chemical colitis (acute inflammation within hours of "cleansing" enema). Abusers get chronic diarrhea, crampy abdominal pain, edema, nausea/vomiting, muscle weakness, bone pain, lassitude, kidney stones, skin changes, kidney disease, dehydration. Read more
What is the best over-the-counter meds or way to cleanse your system? Want to cleanse my system because have never done it other than a laxative.
Not necessary: Intestinal tract normally cleans itself. Many people require laxatives or stool softners if bowels can not be regulated by diet alone. Various so called spa treatments, bowel "cleansing treatments" & high colonics etc. Vary from unnecessary to somewhat fraudulent. They only truly benefit those receiving payment. Don't ask the provider about benefits, they are biased & have mortgage payments. Read more
My stool did not come properly. If I only eat laxative powder their is come half only. It is happning before continue 3 month. What can I do for this?
Further review: You stated your symptoms have been going on for only three months. Have you changed your diet or eating habits considerably? If not, need to evaluate the lower GI tract to see what has changed. You could have anything form an absorption problem to a parasitic tapeworm blocking your bowels. Rec. That you see a doc to evaluate for colon blockage from mass or parasite and motility problems, . Read more
Yes: The 2 should not interact.Get a more detailed answer ›
Can I take valium, synthroid, (thyroxine) and percocet with Dulcolax sensitive stomache for women for constipation? I am afraid to mix and I only this laxative available and I have not defecated pain medication.
Yes: However, am concerned about combination of valium and percocet. Both are sedating and can mix in a deadly cocktail. Very worrisome. Percocet is the cause of constipation--any way to cut back or talk to doctor about alternative pain control measures? Increase fluids, fiber, consider MiraLAX (polyethylene glycol) which is gentle and effective too. Dulcolax tends to cause cramping; less so with miralax (polyethylene glycol). Read moreSee 1 more doctor answer